Please tell me how u handle being on pred!

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Jul 2007
Total Posts : 70
   Posted 1/19/2008 8:39 AM (GMT -6)   
So i was in the hospital for 2 weeks on 40 mg iv pred and 2mg of ativan evey 6 hrs.  THAT is what got me by.  I was also taking restoril sleeping pills and still am.  I just dont do prednisone well, to say the least.  Its clearly an allergy but its what i need.  During my stay apparently my scopes showed alot of improvement.  The doc says i was very close to losing my colon going in.  The inflamation was down alot by the end and so were the urges.  I lost 10 lbs in there and still feel icky eating but that part i can deal w better than other parts.  I also did a remi infusion there and will have another one next Wed.  Taking cipro, cortifoam, metronidazol gel, and bentyl too.  So i obviously had to switch to oral pred to come home and i can not take the ativan the way i was.  The first transition was from 8mg ativan to 2 mg and i thought i was gonna lose my mind.  I am a nut inside.  I keep cryng and feel so off.  I dont want to let this get the best of me so im thinking i need to take a little more ativan and then slowly detox.  But, i dont want to make myself more addicted to it than i already obviously am.  The plan was to stay on 40 mg pred (well sh but im only taking 30mg) for about 2 weeks then taper i guess while doing remi also.  I just dont know if i can hang on that long.  I have kids.  I have a life.  I have to do my daily things or i feel only worse.  Please offer any advise.  As you can tell, im freaking!!!!  Sorry i sound like such a nut!  Im really not normally lol!

Regular Member

Date Joined Jul 2006
Total Posts : 330
   Posted 1/19/2008 11:37 AM (GMT -6)   
I'm sorry to hear you're feeling so terrible. Prednisone can be quite hard to take. I too have a love/hate relationship with the stuff. It should never be stopped suddenly though. Call your doctor and tell him/her of your symptoms. Perhaps the doctor can help. Hopefully the remicade will help you as much as it has me! It's made a huge improvement with my symptoms, and I'm completely off the dreaded prednisone! Maybe they dropped your ativan too quickly from the hospital dose too? Only the doctor should make that call though.

Good luck,


Veteran Member

Date Joined Nov 2007
Total Posts : 4054
   Posted 1/19/2008 11:51 AM (GMT -6)   
You have been through so much...I'm so sorry! I hate Prednisone too, and I'm currently tapering after starting on 40mg. I take Xanax at night... .25 mg helps me relax and fall asleep, otherwise I'm up all night. I think it's pretty similar to Ativan. I won't take Xanax in the daytime, because I work and have a teen-ager and I need to function. I have had alternating crying or angry outbursts....I try really hard to keep it under control. It helps me to talk to my husband and daughter, and I always apologize if I feel I have been inappropriate. I find that taking a walk helps a lot if I'm feeling agitated. Hope you feel better soon!
49 yr. old female, diagnosed with Crohn's in small intestine and terminal ileum Sept-Oct. 2007
currently taking Pentasa 2750 mg- 9pills/day and on and off Prednisone for flares

Regular Member

Date Joined Oct 2007
Total Posts : 289
   Posted 1/19/2008 8:05 PM (GMT -6)   
Feel better soon. I understand,that Prednisone is evil,but like some of the other ones here,it's a love/hate relationship,it did work for me ,but it made me crazy!! It gave me headaches and terrible burning sensations on my face mad

Regular Member

Date Joined Aug 2007
Total Posts : 79
   Posted 1/19/2008 9:57 PM (GMT -6)   
I was telling my mom the other day that prednisone is like selling your soul to the devil. I feel like it saved my life, but on the other hand the mood swings, the not sleeping, the cleaning the house at 3:00 in the morning. uhg.

You need to find out from your doctor what you can take instead of the ativan. Possibly going off it cold turkey is not good. Not sure what that is for... Zoloft helps me for depression. When I was on pred. I took lunesta to try to sleep at night since it keeps me up.

Veteran Member

Date Joined Apr 2005
Total Posts : 3763
   Posted 1/19/2008 10:20 PM (GMT -6)   
Prednisone really can be a miracle drug. But it does have its evil side too. You need to talk to your doctor and explain clearly ALL the things that are bothering you and try to get some help with them. If you can get help with the side effects so that you can give the prednisone time to do its job, you can give the Remicade time to take effect. Maybe write out all the things that are bothering you and number them in order of worst to least so that if only some can be taken care of, your doctor knows which are the most important. I know when I have been on super high doses, I could feel the blood coursing through my veins. I would feel sooooo tired but my mind wouldn't let me sleep. Sleep really is the most important symptom IMO, since if you aren't sleeping you aren't healing. But you also need to be calm enough to make it through the day without killing your family.

This may sound silly but, when I was really high on steriods, I started giving myself manicures. I could file away and take some of the nervous energy away. I really didn't feel well enough to clean the house or do much else, but I had to DO some thing, so I filed and painted my nails. And when that was done, I would knit. Just anything to keep my hands busy and use up some energy.

I hope things get better soon, you have already been through enough!

CD 19 years offically, 29 unofficially. 3 resections '93, '95 '97
Symptoms constantly but all tests show only minor ulcerations. Currently having multiple episodes of gastritis with no known cause.

Prednisone, 6MP,Prevacid, B12 shots, Bentyl, Xifaxan.....

Regular Member

Date Joined Jul 2007
Total Posts : 70
   Posted 1/21/2008 3:43 AM (GMT 0)   
AAAHHHHHHHHHHHH, im so not myself!  I feel like im living outside my body.  I hope i can get thru this!

Veteran Member

Date Joined May 2005
Total Posts : 4219
   Posted 1/21/2008 1:01 PM (GMT -6)   
Try checking in with the A/P board for help w/ the ativan and anxieties
26 Year old married female.  Diagnosed w/ CD 3 years ago, IBS for over 10 years before that, which was probably the CD.  Currently on Pentasa 4 pills/4x day, hysociamine prn, nexium, and ortho evra.  Good times!!!

there's Hope
Regular Member

Date Joined Nov 2006
Total Posts : 145
   Posted 1/21/2008 2:55 PM (GMT -6)   
I am so sorry, I know exactly how you are feeling but I don't have the added responsibility of being a mother and working. I also have a love/hate relationship with Pred. I wasn't able to get off it until I started the remicade, I was losing my mind. I started therapy and an anti depressant called Celxa and they decided to put me on Klonopin instead of the Xanax and it did help somewhat but I still was so wired. I think you should ask your doctor for anxiety medication that can help you cope but not lay you out so you can function all day, and maybe something for night time so you can get the rest your body needs right now. I think Ativan is similar to Klon, not sure..
I wish you the best!!
26 year old female. Dx with UC in June 2003. Flare up in June 2006 led to CD dx.
Current Meds: Remicade, Asacol, Bentyl, Phenergan, Reglan, Ultram, Celexa, Seaonale, Seroquel, Fish Oil, Lacto and a Multi Vitamin

"There's Hope. It doesn't cost a thing to smile; You don't have to pay to laugh; You better thank God for that!"

Veteran Member

Date Joined Jul 2007
Total Posts : 2142
   Posted 1/21/2008 3:55 PM (GMT -6)   
Hey JusDebbie,

My first month of pred was horrible, I cried all the time (also had a bad flare) and was on 60mg a day, I felt like I was crawling out of my own skin I couldn't stand myself or anyone else. The second month to 4.5 mos (now) I am on 60/40 alt days. I don't know why but the second month I did feel better able to cope with it. Now I have the blah's and all the wonderful pred side effects. There is a book called coping with prednisone and I highly recommend it, it's like $13 and really helped me feel not alone and help deal w/the pred.

HTH! (sometimes I cruise the Chrons board)
Beth, 32
Major Flare Sept/Oct 07 ~ working on remission almost there
UC dx'd March 2000 (30 cenitmeters as of 2005-proctosigmoiditis)
Azathioprine 200mg 1xday nightly; Calcium and Vit D 500mg 3xday, Multi Vit, Folic Acid 400mg 2xday, Probiotics.
Minimal Change Disease (Kidney Disorder) Diagnosed Sept 2007
Prednisone 60/40mg alt days 1xday, Simvastatin 20mg 1xday, Diovan 160mg 2xday. Potassium 600mg 2xday, Fosomax 70mg 1xweek. MCD may be from hypersensitivty to 5ASA drugs.

New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, October 23, 2016 7:07 PM (GMT -6)
There are a total of 2,710,580 posts in 298,908 threads.
View Active Threads

Who's Online
This forum has 153464 registered members. Please welcome our newest member, jidhfiwa.
293 Guest(s), 18 Registered Member(s) are currently online.  Details
George_, Mews2much, idguy, XxdavexX, IamCurious, waterbee, 1000Daisies, Girlie, VLou*, robby vieira, dbwilco, PA_grandma, saozemko, Traveler, DashGirl, Tall Allen, Sonny3, Sissy63

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer